Texas, 2018Flood and Damaging Winds in Texas, December 26, 2018
December 26, 2018 · NWS OUN · 5 events in 3 counties and zones
A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 26, 5:39 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 26, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
539 AM CST Wed Dec 26 2018
.AVIATION...
TAFs 2612/2712...
Scattered showers a few thunderstorms have developed over
western north Texas and southwest Oklahoma during
the past hour. Showers and storms are expected to become
more numerous and move north and east through the morning.
Meanwhile, fog will lower visibility to around 1 mile
across northwest Oklahoma through the morning with some
improvement through the afternoon. Elsewhere, mainly IFR ceilings
are expected over the next 12 hours at most TAF sites with some
improvement to MVFR ceilings in and around thunderstorms. During
the evening, showers and storms will gradually end from west to
east with mainly VFR conditions.
&&
.PREV DISCUSSION... /issued 319 AM CST Wed Dec 26 2018/
DISCUSSION...
Scattered showers and perhaps a few elevated storms will continue
to develop through sunrise. It appears a better concentration of
showers will be across northern Oklahoma, along and near an area
of better convergence and moisture gradient. There may be a 2-3
hour lull in precipitation around sunrise, but lift will continue
to increase as a strong trough approaches. This will also
increase the chances of mainly elevated storms and the potential
for heavy rainfall.
How much near surface instability if any is somewhat questionable
for this afternoon/early evening. At this point will go more with
the solution of mainly elevated storms and areas of heavy
rainfall. Later today and this evening, as cold mid level
temperatures overspread the area, enough CAPE will be available
for the risk of hail, mainly across the western half/third of the
forecast area.
The upper low/trough will lift north of the southern Plains early
Thursday. This will bring a quick end to shower and thunderstorm
chances as drier air is advected into the region. Will continue
to keep slight/chance POPs for mainly light snow late Friday into
Saturday. At this time, it appears any snow accumulation will be
light.
Another system may influence our weather late in the weekend into
early next week. For now will mention a slight chance of a cold
rain and or rain/snow mix across mainly the southeast part of
Oklahoma.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 45 54 28 / 100 100 0 0
Hobart OK 61 40 51 25 / 100 60 0 0
Wichita Falls TX 63 46 57 31 / 100 90 0 0
Gage OK 59 34 45 19 / 90 50 0 0
Ponca City OK 59 45 55 24 / 90 100 10 0
Durant OK 63 50 63 34 / 80 100 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Dec 26, 5:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
511 AM CST Wed Dec 26 2018
OKZ004>048-050>052-TXZ083>090-271115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
511 AM CST Wed Dec 26 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Thunderstorms and Heavy Rain...
Showers and thunderstorms will become more numerous across
portions of western north Texas and southwestern Oklahoma through
this morning, and then spread north and eastward over most of
Oklahoma. A few strong to severe thunderstorms will be possible
this afternoon and evening, especially across western Oklahoma
and western north Texas. Locally heavy rainfall will also be
possible across portions of Oklahoma and north Texas through
early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Dec 26, 7:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
751 AM CST WED DEC 26 2018
OKZ038-261415-
Comanche OK-
751 AM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Comanche County Until 815
AM CST....
AT 747 AM CST, a strong thunderstorm was located 5 miles south of
Cache, moving north at 45 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...
Locations impacted include...
Western Lawton, Cache, Medicine Park, Meers, Lake Lawtonka, Fort
Sill, Wichita Mountains Wildlife Refuge, Mount Scott, Doris
Campground and The Visitor Center.
LAT...LON 3485 9839 3450 9858 3450 9866 3451 9866
3451 9869 3485 9873
TIME...MOT...LOC 1347Z 192DEG 37KT 3455 9863
MAXWELLFlood, Wichita
- When
- December 26, 8:00 AM CST to 8:00 PM CST
- Where
- Wichita County, (Sps)sheppard Afb to 6.52 mi NNW of Iowa Park
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.990, -98.490
Extensive flooding reported over central parts of the county, especially near Buffalo Creek.
Thunderstorm Wind, Knox
- When
- December 26, 4:35 PM CST
- Where
- Knox County, 0.9 mi NE of Knox City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.430, -99.810
Carports blown over on cars.
Thunderstorm Wind, Archer
- When
- December 26, 6:10 PM CST
- Where
- Archer County, 1.34 mi WSW of Lakeside City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.820, -98.570
Fire department reported 2 barns destroyed, a house with all windows blown out by debris, a barn wrapped in power lines, and 4 power poles down. Time is radar estimate.
Thunderstorm Wind, Wichita
- When
- December 26, 6:23 PM CST
- Where
- Wichita County, 1.8 mi SW of Wichita Falls
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.890, -98.510
Thunderstorm Wind, Wichita
- When
- December 26, 7:58 PM CST
- Where
- Wichita County, 1.8 mi SW of Wichita Falls
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.890, -98.510
Roof blown off of a small extension on the west side of a building near KFDX studio.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, December 26 to 27, 20181 death · $20,000 · 2 events
- Hail and Damaging Winds in Texas, December 26, 20183 injured · $221,000 · 50 kt wind · 10 events
- Flooding and Hail in Texas, December 26 to 27, 2018$20,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Texas, December 26, 2018$58,000 · 1 in hail · 5 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 28, 201834 events
- Tornado and Hail in Texas, December 26, 2018$35,000 · EF0 · 5 events
- Coastal Flood and Hail in Texas, December 26 to 27, 2018$26,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Oklahoma, December 26, 2018$21,000 · 62 kt wind · 12 events
- Heavy Snow in Minnesota, December 26 to 28, 201824 events
- Winter Storm in South Dakota, December 26 to 28, 201821 events
- Heavy Snow in North Dakota, December 26 to 27, 201818 events
- Heavy Snow in Minnesota, December 26 to 28, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797742, 797734, 797735, 797738, 797737.